Steroids don’t take years to damage your system, as doctors maintain. Permanent, crippling damage can occur weeks after you’ve begun treatment.
Osteoporosis can occur within a matter of months. Steroids cause 8 per cent reduction in bone mass after four months (Ann Int Med, November 15, 1993), the equivalent of the effect on your bones of having your ovaries removed. Even low doses of inhaled steroids (400 micrograms per day) reduce bone formation (The Lancet, July 6, 1991).Low doses (10-15 mg prednisone) for a year can cause cataracts (Surv Ophthalmol, 1986; 31: 260-2).
Topical steroids may begin to cause eye damage or raise pressure after two weeks. Extensive visual loss can be caused by a 1 per cent hydrocortisone ointment, which is available OTC (BMJ, August 20-27, 1994).
Rub on steroids have caused Cushing’s syndrome in children as soon as a month after treatment has begun (Arch Dis Child, 1982; 57: 204-7).
Inhaled steroids slowth growth in children after six weeks (Acta Ped, 1993; 82: 636-40. See also, The Lancet, December 14, 1991).
Leave a reply